Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 16990

Case report
Year : 2017 | Month : December | Volume : 11 | Issue : 12 | Page : FD01 - FD03

Dapsone Hypersensitivity Syndrome: A Potentially Fatal Condition – Case Report

Harshad Vijay Kesari, Ujwala Pramod Gawali, Makbool Ali M Agharia

1. Junior Resident III, Department of Pharmacology, Dr. V M Government Medical College, Solapur, Maharashtra, India. 2. Professor and Head, Department of Pharmacology, Dr. V M Government Medical College, Solapur, Maharashtra, India. 3. Medical Officer, Department of Pharmacology, ESIS, Worli, Mumbai, Maharashtra, India.

Correspondence Address :
Dr. Harshad Vijay Kesari,
Room No. 114, Resident Doctors’ Hostel, Civil Hospital Campus, Solapur-413003, Maharashtra, India.
E-mail: k05harshad@gmail.com

Abstract

Dapsone, an antimicrobial and anti-inflammatory drug, has wide applications. Dapsone Hypersensitivity Syndrome (DHS) is an Adverse Drug Reaction (ADR) ranging from mild cutaneous manifestations to severe life-threatening complications. A classic triad consists of fever, skin eruption and multi-organ involvement. If left untreated, it can be fatal. Organs involved must be identified and other possible causes need to be ruled out. Along with a brief review of DHS, this report emphasizes the need for awareness about ADRs among healthcare professionals as well as patients. We report a case of 30-year-old woman with lepromatous leprosy, started on the World Health Organisation (WHO) Multi-Drug Therapy (MDT) regimen, who presented with fever, malaise, diffuse rash with itching and epigastric discomfort that began on the 21st day of treatment. She had icterus, cervical lymphadenopathy, anaemia and deranged liver function test. Dapsone was withdrawn and intravenous dexamethasone and cefotaxime were given along with oral (antihistamines, vitamin supplements) and topical drugs. She was discharged after one week. With continuation of oral treatment and regular follow up, her recovery was complete after four weeks of treatment. As she reported early and received prompt treatment, her recovery was early with lesser morbidity.

Keywords

Drug-related side effects and adverse reactions, Leprosy, WHO Multidrug therapy

How to cite this article :

Harshad Vijay Kesari, Ujwala Pramod Gawali, Makbool Ali M Agharia. DAPSONE HYPERSENSITIVITY SYNDROME: A POTENTIALLY FATAL CONDITION – CASE REPORT. Journal of Clinical and Diagnostic Research [serial online] 2017 December [cited: 2017 Dec 17 ]; 11:FD01-FD03. Available from
http://www.jcdr.net/back_issues.asp?issn=0973-709x&year=2017&month=December&volume=11&issue=12&page=FD01-FD03&id=10927

DOI and Others

DOI: 10.7860/JCDR/2017/30842.10927

Date of Submission: Jun 11, 2017
Date of Peer Review: Sep 12, 2017
Date of Acceptance: Oct 25, 2017
Date of Publishing: Dec 01, 2017

FINANCIAL OR OTHER COMPETING INTERESTS: None.

JCDR is now Monthly and more widely Indexed .
  • PubMed Central® (PMC)New
  • Academic Search Complete Database
  • Chemical Abstracts Service
  • Directory of Open Access Journals (DOAJ)
  • EBSCOhostNew
  • Embase & EMbiology
  • Google Scholar
  • HINARI Access to Research in Health Programme
  • Indian Science Abstracts (ISA)
  • Journal seek Database
  • Open J-Gate
  • Popline (reproductive health literature)
  • SCOPUS
  • www.omnimedicalsearch.com